Log in
Oesophageal Patients Association
3,787 members2,276 posts

Struggling today

Hi all, i'm 9 months post-op. Generally pretty good recovery. Get very tired from time to time and struggle to eat very much but getting on with things. I'm on holiday at the moment and its been ruined by constant sickness. Today I have been vomiting that horrible yellow stomach bile practically all day. I've not been able to eat anything. In the past I have had mornings when I have been sick like this, if I have eaten late or not slept upright enough, but it has only happened first thing in the morning. I'm a bit worried that this is continuing throughout the day. Its totally ruined my holiday and I just want to enjoy the last couple of days. I have the usual with me, omeprazole and buscopan. Can anyone recommend anything else I could buy that might help, maybe gaviscon?

8 Replies
oldestnewest

I use gaviscon and youghut or ice cream any thing to calm the stomach and the burning. Depends where you are? hope its sunny

Cheers

Lizzy

2 likes
Reply

Hi Ellie. Gaviscon Advance if you can get it. I find it really helps me.:)

Reply

Ellieq ,what a bugger ,I do feel for you .

Other than seconding Gaviscon Advance I don't know what suggest .

I wonder why it is worse ,could there be a link with different behaviour on holiday ? Are you moving around/more physically active than at home ? I think keeping still does help after eating ...though of course if it's bile you're bringing up that might not be applicable .

I believe there is a medication you can take to supress bile - any chance of a consult with a local medic or maybe try a pharmacy first ?

Reply

Definately Gaviscon advance I’m not sure if you can take peptibismol if you go to the chemist they may help. I would avoid dairy and try eat crackers, bread nothing too rich or spicy. I hope it eases. Also keep the fluids up otherwise you may dehydrate.

It may be the vomiting bug going around!!

Debbie

Reply

You might ask the pharmacist if they have any test strips just to check on whether it is acid or bile, but Gaviscon Advance should be able to deal, in its own way, with either.

Unfortunately one is not immune from stomach upsets because of this operation and it might just be that you are suffering from a 'normal' bug that takes a lot longer to go away than we would wish.

Holidays that are ruined, or spoilt, can be par for the course for some of us but I do hope that you manage to find some relaxation.

Reply

If you are on holiday somewhere hot, then it is possible that your condition is made worse by dehydration. In the past, I have found that when I am in a hot climate, I have to lie down after every meal, otherwise I suffer nausea and light headedness, because it takes much longer to digest my food.

Like others, I would also recommend taking Gaviscon before bed to prevent bile reflux.

Reply

Ellieq

You have my sympathy, I had my op on 4th July this year 2017, but I feel I have done very well. I was with St. Mary's Paddington and I was put on the Bepatient scheme which involved getting really fit for the operation (I am 73 now), it was a few months of hard work but it definitely made a difference to my recovery as I was out of hospital in 8 days. I am still on the plan for a few months more so I am exercising every day. I have a different experience in that I walk after I have eaten because I find it helps the food go down and not come up again. About once a week I am dumping because I have eaten something I shouldn't usually something sweet or cheddar cheese.

I've suffered the awful bile sickness but mine was much less after they put me on enzymes which I take before I eat anything, they said my pancreas wasn't producing enough enzymes for the nutrients in my food to be absorbed.. I had a tenderness across the lower ribs where my stomach would once have been.... I still get serious dumping if I don't watch what I eat and having been a foodie most of my life it's difficult, After 1 pm. any day I avoid cheese, fat, chocolate absolutely anything with fat, also milk. When I do cheat I pay for it with the sickness or Diarrhoea or both but not so often the bile sickness. I take Gaviscon at night.

I find stir fry much easier to digest, whether with rice or pasta, I wonder if you have tried these, although I have found a roast dinner stays down.

You will get on top of it, when I was told it would take a year to two years to recover, I now understand what they mean in that you have to learn how to manage your stomach. By the way, I carry little containers of nuts with me wherever I go, as I find apart from keeping up my blood sugar, my bowel isn't suddenly having food introduced when it is meal time.

Hope this helps. I was hoping to holiday in India next year but I have to say I am nervous myself about how I will cope if dumping suddenly occurred whilst travelling.

Christine

Reply

Thanks for all your replies I 've only just got on internet to read them! It seems gavisvon advance gets everybody's vote. I've hardly ate a thing all week I'll hunt a pharmacy down tonight

Reply

You may also like...